Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at May 4, 2021, 10:59 AM CDT for Walker County, Alabama. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2021, 10:59 AM CDT (15:59 UTC)
- Expired
- May 4, 2021, 11:30 AM CDT
- In force
- 31 min
- Issued by
- NWS Birmingham, AL
County Walker County, AL
The radar
The Birmingham radar (KBMX), 77 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 11:11 AM CDT | HAIL 1 | Jasper, AL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 4.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2158 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 569 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 7.3
The text
As transmitted.
375
WWUS84 KBMX 041559
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
1059 AM CDT Tue May 4 2021
ALZ015-041630-
Walker AL-
1059 AM CDT Tue May 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALKER COUNTY UNTIL 1130
AM CDT...
At 1059 AM CDT, Doppler radar was tracking a strong thunderstorm near
Jasper, moving east at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Jasper, Sumiton, Cordova, Dora, Carbon Hill, Parrish, Oakman, Sipsey,
Smith Dam, Rocky Hollow, Burnwell, Beloit, Quinton, Lynns Park, Smith
Lake, Empire, Cedrum Area, Holly Grove, Powellville and Townley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3392 8708 3390 8710 3389 8709 3389 8701
3387 8700 3386 8697 3384 8695 3381 8695
3379 8697 3379 8700 3377 8701 3377 8702
3375 8702 3373 8704 3369 8704 3368 8706
3366 8706 3372 8752 3387 8753 3398 8714
TIME...MOT...LOC 1559Z 266DEG 30KT 3382 8732
$$
61What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 4, 9:31 AM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, May 4, 9:31 AM CDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 931 AM CDT Tue May 4 2021 .UPDATE... MESOSCALE UPDATE. && .SHORT TERM... /Updated at 0928 AM CDT Tue May 04 2021/ Through This Morning. A scattering of heavy thunderstorms are ongoing north of I-20 along a remnant outflow boundary leftover from a previous MCS which originated to our west. Dewpoints are well into the lower to mid 70s across the area, supplemented by warm, moist Gulf flow which is already producing an unstable environment characterized by MLCAPE ~2300 J/kg observed by the 12Z BMX RAOB post a brief rain shower. This coupled with ~35 kts of sampled effective bulk shear will provide support for thunderstorm organization and strong to severe wind gusts especially with current indications that ongoing cluster of thunderstorms will congeal into linear convective modes over the following hours as the activity continues moving towards the east-northeast. Additionally, isolated supercells firing over south-central Mississippi will move into southwestern Central AL later this morning and pose another sector of potential isolated severe storms with continued destabilization set to occur downstream as temperatures warm into the mid 80s by noon. Strong convective downbursts and isolated instances of large hail will be the primary threats this morning, but lower-level helicity values near 200 m2/s2 will provide some support for rotating updrafts and a couple brief tornadoes, especially where directional shear may be locally enhanced along mesoscale boundary interactions. 86 Previous short-term discussion: /Updated at 0454 AM CDT Tue May 04 2021/ Today through Wednesday. Hi-res models are coming into better agreement with regard to evolution of a multi QLCS that will impact area today and this evening. A tropical environment in place across Alabama with surface dewpoints in the lower 70s and PWATs around 1.7 inches. The warm air and moist air mass was already producing surface based CAPE values near 3000 J/kg across much of MS and west AL. An outflow boundary has pushed into western TN and northwest MS. This outflow boundary will be the first wave of storms that will impact mainly north Alabama this morning. Model output does not show the line becoming very organized, but individual cells will be capable of producing damaging winds. Large hail threat is somewhat uncertain given bulk shear values only around 25 knots, which would not support sustained updrafts needed for larger hail growth. 0-3km SRH will be near 150 m2/s2, so an isolated tornado possible. Alabama will be on the trailing end of the QLCS, so this first wave will impact mainly counties north of I-20, and increased threat level to a slight risk for these counties. The more impactful QLCS will arrive into northwest Alabama by mid- afternoon and rapidly track southeastward. Latest HRRR runs show a 50 mph line movement. A large swath of damaging winds looks likely due to steep low level lapse rates ahead of the line with DCAPE values near 1000 J/kg. Unidirectional winds through 850mb ahead of the line will limit tornadic threat, but forecast soundings show a more southerly component of low level winds north the apex of the bowing line, which would translate into higher helicity. The bowing segment should be in the far southeast counties by 9 PM CDT, with a large trailing area of stratiform rain. The surface cold front will still be near the MS River by 9 PM CDT, but models do not show much regeneration of precip along the front as it pushes through Central Alabama overnight. Overrunning along the weakening outflow boundary will keep showers and a few storms lingering across areas south of the I-85 corridor through the early morning hours on Wednesday. Increasing northwest low level flow on Wednesday will usher in drier and cooler air along with decreasing clouds. 58/rose .LONG TERM... /Updated at 0341 AM CDT Tue May 04 2021/ Wednesday night through Monday. The frontal boundary should be exiting Central AL by Wednesday evening, ending any significant rain chances for our area. Cooler and drier northerly flow will build in as the upper level trough axis swings through our region during the day on Thursday. This will lead to high temperatures running a few degrees below normal for both Thursday and Friday. Ridging builds in across the Gulf States Friday into Saturday as the upper level flow transitions to quasi- zonal regime. This will lead to continued rain-free through the early part of the weekend. High temperatures do being to increase by Saturday as surface high slides to our east, shifting our winds out of the south, which will bring in the warmer air mass from the Gulf. A surface low develops across the Central Plains on Saturday, but quickly moves eastward under the generally zonal flow. Because the zonal flow persist, the frontal boundary associated with this low has a hard time pushing south. Mode guidance suggests the boundary will slow or stall across the Ohio Valley and remain well to our north through early next week. However, broader scale ascent due to isentropic lift in the warm/moist airmass to the south of the boundary could lead to scattered showers and thunderstorms for portions of Central AL Sunday and Monday. There's still a good amount of uncertainty on where this precip lines up, so for now, I'll keep 30-40% chance of rain across the northern half of Central AL on Sunday, becoming 40-50% by Monday. 25/Owen && .AVIATION... 12Z TAF Discussion. A outflow boundary associated with a meso-low over KY will push across north Alabama this morning, producing numerous showers and tstms, mainly impacting the northern TAF sites. South winds will increase to 8-12 kts with gusts to 20 kts in response to the meso- low. Widespread MVFR cigs with lcl IFR will prevail thru 17z, with VFR cigs after 17z. The cigs will fall again after sunset, becoming MVFR by 03z and IFR by 06Z. A stronger squall line will enter nw AL arnd 21Z and track rapidly across central Alabama. The leading edge of the squall line will produce widespread wind gusts of 50-60 kts and very heavy rainfall. Note: AMD NOT SKED until further notice at KASN due to ongoing equipment issues. 58/rose && .FIRE WEATHER... Widespread rain and thunderstorms are expected today as a cold front moves through the area. Winds will increase from the south and become southwesterly today. Strong, gusty winds can be anticipated along and ahead of the line of thunderstorms that move through today. Drier air arrives for Thursday through Saturday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 77 60 75 49 74 / 90 80 10 0 0 Anniston 80 63 77 51 75 / 90 80 10 0 0 Birmingham 80 63 76 52 76 / 100 80 10 0 0 Tuscaloosa 80 61 77 53 77 / 90 60 0 0 0 Calera 80 63 76 54 75 / 90 80 10 0 0 Auburn 80 65 78 56 76 / 80 90 50 0 0 Montgomery 84 68 81 57 79 / 80 90 50 0 0 Troy 84 67 81 58 79 / 40 90 60 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, May 4, 3:46 AM CDT, 7 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 346 AM CDT Tue May 4 2021 ALZ011>015-017>050-051200- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 346 AM CDT Tue May 4 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe thunderstorms are possible today across all of Central Alabama. Threats include damaging winds up to 70 mph, large hail and a few brief tornadoes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed today.
In the hours before
Special weather statement, May 4, 7:27 AM CDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Birmingham AL
727 AM CDT Tue May 4 2021
ALZ011-012-041315-
Marion AL-Lamar AL-
727 AM CDT Tue May 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR MARION AND NORTHERN LAMAR
COUNTIES UNTIL 815 AM CDT...
At 727 AM CDT, Doppler radar was tracking a strong thunderstorm over
Weston, or near Hamilton, moving northeast at 40 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Hamilton, Guin, Hackleburg, Detroit, Beaverton, Brinn, Weston, Bear
Creek, Henson Springs, Tessner, Shottsville, Pearces Mill, Rankin
Fite Airport, Upper Bear Creek Reservoir, Byrd, Pine Springs, Bexar,
Pigeye, Marion County Public Lake and Pikeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3432 8817 3431 8775 3429 8763 3426 8763
3392 8795 3392 8823
TIME...MOT...LOC 1227Z 213DEG 35KT 3414 8805
56Special weather statement, May 4, 7:57 AM CDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Birmingham AL
757 AM CDT Tue May 4 2021
ALZ011-012-041345-
Marion AL-Lamar AL-
757 AM CDT Tue May 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR MARION AND LAMAR COUNTIES UNTIL
845 AM CDT...
At 755 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tremont to 6 miles southeast of Amory to
near Pala Alto. Movement was east at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Hamilton, Winfield, Vernon, Sulligent, Millport, Guin, Hackleburg,
Brilliant, Glen Allen, Kennedy, Detroit, Beaverton, Gu-
Win, Weston, Blooming Grove, Lamar County Airport, Brinn, Lake
Buttahatchee, Crews and Bedford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3432 8818 3431 8765 3396 8770 3391 8773
3392 8795 3357 8796 3357 8827
TIME...MOT...LOC 1255Z 260DEG 22KT 3426 8820 3392 8841 3364 8876
56Special weather statement, May 4, 10:59 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1059 AM CDT Tue May 4 2021
ALZ015-041630-
Walker AL-
1059 AM CDT Tue May 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALKER COUNTY UNTIL 1130
AM CDT...
At 1059 AM CDT, Doppler radar was tracking a strong thunderstorm near
Jasper, moving east at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Jasper, Sumiton, Cordova, Dora, Carbon Hill, Parrish, Oakman, Sipsey,
Smith Dam, Rocky Hollow, Burnwell, Beloit, Quinton, Lynns Park, Smith
Lake, Empire, Cedrum Area, Holly Grove, Powellville and Townley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3392 8708 3390 8710 3389 8709 3389 8701
3387 8700 3386 8697 3384 8695 3381 8695
3379 8697 3379 8700 3377 8701 3377 8702
3375 8702 3373 8704 3369 8704 3368 8706
3366 8706 3372 8752 3387 8753 3398 8714
TIME...MOT...LOC 1559Z 266DEG 30KT 3382 8732
61The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 7:02 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Montgomery | 43 min |
| May 3, 7:13 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Perry | 32 min |
| May 3, 7:25 PM CDT | Flash Flood Warning | BMX | Autauga, Elmore, Macon, Montgomery | 5 hr |
| May 3, 7:29 PM CDT | Areal Flood Advisory | BMX | Chambers, Lee, Macon, Tallapoosa | 2 hr |
| May 3, 7:40 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Macon, Montgomery | 47 min |
| May 3, 7:46 PM CDT | Special Weather Statement | BMX | Chilton | 44 min |
| May 3, 8:30 PM CDT | Special Weather Statement | BMX | Lee, Macon | 45 min |
| May 3, 8:36 PM CDT | Special Weather Statement | BMX | Chilton | 39 min |
| May 3, 8:51 PM CDT | Areal Flood Advisory | BMX | Bibb, Chilton, Perry | 3 hr |
| May 3, 8:59 PM CDT | Special Weather Statement | BMX | Russell | 46 min |
| May 3, 9:31 PM CDT | Special Weather Statement | BMX | Shelby | 59 min |
| May 4, 7:27 AM CDT | Special Weather Statement | BMX | Marion | 48 min |
| May 4, 7:57 AM CDT | Special Weather Statement | BMX | Lamar, Marion | 48 min |
| May 4, 9:07 AM CDT | Severe Thunderstorm Warning | BMX | Winston | 38 min |
| May 4, 10:26 AM CDT | Severe Thunderstorm Warning | BMX | Blount | 23 min |
| May 4, 11:00 AM CDT | Areal Flood Advisory | BMX | Fayette, Lamar, Walker | 3 hr |
| May 4, 11:06 AM CDT | Areal Flood Advisory | BMX | Blount, Calhoun, Cherokee, Etowah, St. Clair | 3 hr |
| May 4, 11:12 AM CDT | Tornado Warning | BMX | Fayette, Tuscaloosa | 21 min |
| May 4, 11:25 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Walker | 50 min |
| May 4, 11:45 AM CDT | Areal Flood Advisory | BMX | Jefferson | 2 hr |
| May 4, 11:49 AM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, St. Clair | 26 min |
| May 4, 12:03 PM CDT | Flash Flood Warning | BMX | Blount, Etowah, St. Clair | 117 min |
| May 4, 12:10 PM CDT | Flash Flood Warning | BMX | Jefferson | 7 hr |
| May 4, 12:14 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, St. Clair, Talladega | 46 min |
| May 4, 12:17 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair, Shelby | 28 min |
| May 4, 12:35 PM CDT | Flash Flood Warning | BMX | Calhoun, Etowah, St. Clair, Talladega | 3 hr |
| May 4, 12:56 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Cleburne, Talladega | 64 min |
| May 4, 1:15 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 30 min |
| May 4, 1:25 PM CDT | Tornado Warning | BMX | Cleburne | 24 min |
| May 4, 1:39 PM CDT | Flash Flood Warning | BMX | Jefferson, St. Clair, Shelby | 5 hr |
| May 4, 2:07 PM CDT | Areal Flood Warning | BMX | Blount, Calhoun, Cherokee, Etowah, St. Clair | 6 hr |
| May 4, 2:54 PM CDT | Areal Flood Advisory | BMX | Clay, Cleburne, Randolph, Shelby, Talladega | 3 hr |
| May 4, 3:50 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 55 min |
| May 4, 4:01 PM CDT | Flash Flood Warning | BMX | Shelby, Talladega | 3 hr |
| May 4, 4:05 PM CDT | Flash Flood Warning | BMX | Bibb, Tuscaloosa | 3 hr |
| May 4, 4:13 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 29 min |
| May 4, 4:20 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 55 min |
| May 4, 4:30 PM CDT | Severe Thunderstorm Warning | BMX | Hale, Marengo | 63 min |
| May 4, 4:45 PM CDT | Special Weather Statement | BMX | Walker, Winston | 30 min |
| May 4, 5:00 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Dallas, Perry | 75 min |
| May 4, 5:17 PM CDT | Flash Flood Warning | BMX | Jefferson, Shelby | 3 hr |
| May 4, 5:29 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Lowndes | 76 min |
| May 4, 5:30 PM CDT | Tornado Warning | BMX | Chilton, Perry | 30 min |
| May 4, 5:38 PM CDT | Tornado Warning | BMX | Shelby | 12 min |
| May 4, 5:54 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 50 min |
| May 4, 5:59 PM CDT | Severe Thunderstorm Warning | BMX | Elmore | 61 min |
| May 4, 6:07 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 68 min |
| May 4, 6:19 PM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 56 min |
| May 4, 6:24 PM CDT | Tornado Warning | BMX | Elmore, Montgomery | 13 min |
| May 4, 6:37 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Macon, Pike | 83 min |
| May 4, 6:41 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Lee | 61 min |
| May 4, 6:48 PM CDT | River Flood Warning | BMX | Bibb, Jefferson, Shelby | 22 hr |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.